Oklahoma, 2024Damaging Winds in Oklahoma, July 16, 2024
July 16, 2024 · NWS OUN · 11 events in 7 counties and zones
Scattered to numerous thunderstorms developed along a weak surface boundary across the western half of Oklahoma during the evening of the 16th. Despite strong instability, weak wind shear led to generally disorganized (single/multi-cell) storm modes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed along a weak surface boundary across the western half of Oklahoma during the evening of the 16th. Despite strong instability, weak wind shear led to generally disorganized (single/multi-cell) storm modes. A few thunderstorms produced damaging downburst wind events.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 16, 5:46 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 16, 5:46 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
646 PM CDT Tue Jul 16 2024
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 343 PM CDT Tue Jul 16 2024
Current Heat Advisory remains in effect through 8 PM with heat
indices currently 105-108 degrees across much of our area.
Storm chances return late this afternoon through tonight across
parts of northern, central, and western Oklahoma with severe storms
possible.
A mid-level shortwave rotating through a synoptic ridge over much of
the Western U.S. will be moving across the Central through Southern
High Plains this evening and across northern OKlahoma late tonight.
Meanwhile further north, a fairly large amplitude trough in the main
jet flow across the U.S. Northern and Central Plains to the Upper
Midwest Regions will be pushing a summertime cold front/surface
boundary across our area. The surface boundary had been stalled out
across southeast Kansas to the Oklahoma Panhandle but is now
starting to push into far northwest Oklahoma. Surface & elevated
instability is strong up to 3000-3500 J/kg within the trough where
lapse rates are steeper while slightly weaker to more moderate
values south of the surface boundary in the warm sector. Deep-layer
shear is marginal across the Central Plains although weakens into
northern Oklahoma so overall our area is in a high CAPE/weak sheared
environment with tonight's system as far as severity.
We'll likely see two periods/mechanisms of convection developing,
the first could be triggered by diurnal heating late this afternoon
till sundown in the warm sector extending from I-40 up to the Kansas
state line. These first round of storms could be more isolated and
short-lived although the environment could produce strong to severe
downburst wind gusts. The stronger nighttime convection will be the
second round as an MCS associated with the mid-level shortwave
rotating through, with additional surface-based storms along the
cold front when it starts pushing through. Although models have the
MCS activity ramping up after midnight, there could be a brief lull
in the activity after sundown unless the surface boundary starts
pushing through. This MCS will mainly impact northern Oklahoma with
heavier rainfall and a potential of severe storms. The weak shear
environment should inhibit any organized severe weather but could
still see severe damaging wind gusts as DCAPE values will be
sufficient and can't rule out some low-end severe hail (quarters)
across far northwest Oklahoma. Overall, a Marginal risk for severe
storms late this afternoon until after sundown across the northern
two-thirds of our CWA with a 20-30% probability of storm
development. A Marginal to Slight risk across the northern one-third
of our CWA late tonight with a 40-60% probability of storms
developing. Our CWA should be post-frontal by Wednesday afternoon
with the exiting MCS keeping storm POPs generally along and east of
I-35. Although slightly cooler on Wednesday with temperatures
becoming more seasonable average (90s), not seeing any dry air
behind the front so will still be quite muggy with near 70 degree
dewpoints. Although a stronger cap south of the Red River, diurnal
heating under a weak cap to the north could fire some late afternoon
convection across much of our Oklahoma CWA so will keep low storms
POPs into the evening, although weak surface-based instability
should keep any isolated storms weak should any pulse up.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 343 PM CDT Tue Jul 16 2024
The upper ridge will persist over the Western U.S. through the
Southern Plains at least through Friday as temperatures should
remain near seasonably average although still humid. This should
keep our heat indices below triple digits. As far as rain/storms,
could see another MCS Wednesday night with another shortwave
rotating through the closed ridge although models project that wave
over eastern New Mexico and less impactful in our area. However, a
weak trough digging into our area could result in some non-severe
elevated storms on Wednesday afternoon and overnight mainly south of
I-40. South winds return on Saturday with another trough digging
through from the north which could be pushing our next summertime
cold front through on Sunday. Rain/storm POPs will return Saturday
into Sunday and fairly widespread across our area with this weekend
system coming through. We could see cooler than average
temperatures by Sunday into early next week with highs in the 80s
with less humid air filtering in behind it at least affecting the
western half of our CWA.
&&
.AVIATION...
(00Z TAFS)
Issued at 646 PM CDT Tue Jul 16 2024
There are some scattered thunderstorms this evening across western
Oklahoma, generally south of KWWR and at least right now mostly
north of KCSM, but may affect the KCSM vicinity as they drift
slowly southeast. These initial storms may decrease in coverage
early this evening after sunset, but a thunderstorm complex
developing in southeast Colorado and the western Oklahoma
panhandle is expected to move east and affect the northern
Oklahoma TAF sites. There could be severe weather with these
storms this evening, primarily strong winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 89 68 88 / 30 30 20 10
Hobart OK 74 92 68 91 / 20 30 20 20
Wichita Falls TX 79 96 71 92 / 0 20 30 20
Gage OK 69 89 64 88 / 60 30 10 10
Ponca City OK 72 88 66 87 / 60 40 10 0
Durant OK 79 97 71 92 / 10 30 40 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ007-008-012-013-
016>048-050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...26Hazardous weather outlook, Jul 16, 3:02 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
402 PM CDT Tue Jul 16 2024
OKZ004>048-050>052-TXZ083>090-172115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
402 PM CDT Tue Jul 16 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Thunderstorms...
Thunderstorms will be possible in two rounds. The first round of
storms will be isolated across portions of northern, western, and
central Oklahoma which could produce some damaging wind gusts as
the primary severe hazard. The timing of the first round of storms
will be late afternoon through sundown. The second round of storms
will be around midnight through Wednesday morning impacting mainly
northern Oklahoma with locally heavy rainfall and severe storms
with damaging wind gusts as the primary severe hazard, although
far northwest Oklahoma could see additional damaging hail up to
quarter size. The severe risk with the second round will decrease
by sunrise.
.Heat...
Heat indices 105-107 degrees will persist across parts of our
area until sundown. Heat Advisory remains in effect till 8 PM.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Thunderstorms...
Thunderstorms will be possible in parts of our area on Wednesday
and Thursday and return this weekend becoming more widespread on
Saturday through Monday. Severe storms are not expected at this
time.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 16, 5:43 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Norman OK
643 PM CDT Tue Jul 16 2024
OKZ022-023-170015-
Washita OK-Caddo OK-
643 PM CDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of east central Washita
and west central Caddo Counties through 715 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Colony, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eakly, Colony, Alfalfa, and Cowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3529 9883 3538 9874 3528 9851 3513 9865
TIME...MOT...LOC 2343Z 308DEG 16KT 3530 9872
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, Jul 16, 5:55 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Norman OK
655 PM CDT Tue Jul 16 2024
OKZ015>017-170030-
Dewey OK-Custer OK-Blaine OK-
655 PM CDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of northeastern Custer,
west central Blaine and southeastern Dewey Counties through 730 PM
CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Oakwood, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomas, Custer City, Oakwood, Putnam, and Fay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3582 9914 3602 9876 3585 9855 3561 9888
TIME...MOT...LOC 2355Z 310DEG 14KT 3589 9879
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JPSpecial weather statement, Jul 16, 6:17 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Norman OK
717 PM CDT Tue Jul 16 2024
OKZ016-022-023-170045-
Washita OK-Caddo OK-Custer OK-
717 PM CDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of northeastern
Washita, northwestern Caddo and southeastern Custer Counties through
745 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Colony, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corn, Eakly, Colony, and Fort Cobb Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3538 9878 3551 9867 3545 9835 3520 9853
TIME...MOT...LOC 0017Z 298DEG 19KT 3543 9863
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, Jul 16, 6:57 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
757 PM CDT Tue Jul 16 2024
OKZ022-023-170130-
Washita OK-Caddo OK-
757 PM CDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of east central Washita
and northwestern Caddo Counties through 830 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Eakly, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eakly, Lookeba, Colony, and Fort Cobb Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3533 9870 3546 9859 3539 9833 3516 9850
TIME...MOT...LOC 0057Z 305DEG 15KT 3536 9856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, Jul 16, 7:07 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
807 PM CDT Tue Jul 16 2024
OKZ009-010-170130-
Woodward OK-Ellis OK-
807 PM CDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of central Ellis and
southwestern Woodward Counties through 830 PM CDT...
At 807 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Harmon, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arnett and Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3615 9983 3632 9965 3625 9942 3600 9965
TIME...MOT...LOC 0107Z 301DEG 13KT 3619 9962
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, Jul 16, 7:32 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Norman OK
832 PM CDT Tue Jul 16 2024
OKZ009-010-170200-
Woodward OK-Ellis OK-
832 PM CDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of southeastern Ellis
and southwestern Woodward Counties through 900 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Harmon, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3610 9976 3633 9960 3626 9930 3600 9952
TIME...MOT...LOC 0132Z 296DEG 10KT 3622 9958
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SIXThunderstorm Wind, Kiowa
- When
- July 16, 7:50 PM CST
- Where
- Kiowa County, Mountain View
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.100, -98.750
Widespread wind damage in and around the community of Mountain View. This included significant roof damage to multiple buildings. Time is radar estimated.
Thunderstorm Wind, Beckham
- When
- July 16, 7:55 PM CST
- Where
- Beckham County, 3.78 mi E of Erick
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.205, -99.803
Erick (ERIC) Mesonet observation.
Thunderstorm Wind, Beckham
- When
- July 16, 8:00 PM CST
- Where
- Beckham County, 3.78 mi E of Erick
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.205, -99.803
Erick (ERIC) Mesonet observation.
Thunderstorm Wind, Beckham
- When
- July 16, 8:05 PM CST
- Where
- Beckham County, 5.54 mi NW of Delhi
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.234, -99.753
Multiple power poles blown down. Time is radar estimated.
Thunderstorm Wind, Greer
- When
- July 16, 8:35 PM CST
- Where
- Greer County, 3.15 mi W of Granite
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.958, -99.436
Numerous power poles blown down along Oklahoma Highway 9. Location is approximate. Time is radar estimated.
Thunderstorm Wind, Harper
- When
- July 16, 9:55 PM CST
- Where
- Harper County, 0.61 mi W of Buffalo
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.831, -99.641
Buffalo (BUFF) Mesonet observation.
Thunderstorm Wind, Blaine
- When
- July 16, 9:55 PM CST
- Where
- Blaine County, 5.39 mi ESE of Watonga
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.827, -98.318
Numerous power poles blown down near the intersection of North 2630 Road and East 820 Road. Time is radar estimated.
Thunderstorm Wind, Harper
- When
- July 16, 10:00 PM CST
- Where
- Harper County, 0.61 mi W of Buffalo
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.831, -99.641
Buffalo (BUFF) Mesonet observation.
Thunderstorm Wind, Ellis
- When
- July 16, 10:02 PM CST
- Where
- Ellis County, 0.67 mi ESE of (Gag)gage Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.297, -99.769
Gage Airport (KGAG) observation.
Thunderstorm Wind, Harper
- When
- July 16, 10:10 PM CST
- Where
- Harper County, 0.61 mi W of Buffalo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.831, -99.641
Buffalo (BUFF) Mesonet observation.
Thunderstorm Wind, Caddo
- When
- July 16, 10:20 PM CST
- Where
- Caddo County, 6.91 mi W of Hinton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.484, -98.481
Hinton (HINT) Mesonet observation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 16, 20241 death · $4.1 million · EF2 · 34 events
- Sneakerwave in California, July 16, 20242 deaths · 1 event
- Tornadoes and Flood in New York, July 16, 20241 injured · $4,000 · EF1 · 148 events
- Hail and Damaging Winds in Nebraska, July 16, 2024$6.2 million · 1.75 in hail · 17 events
- Tornado and Hail in New Hampshire, July 16, 2024$1.1 million · EF1 · 19 events
- Tornado and Hail in Nebraska, July 16, 2024$80,000 · EF1 · 17 events
- Flash Flooding and Damaging Winds in New York, July 16, 20241 injured · $68,000 · 70 kt wind · 32 events
- Hail and Damaging Winds in Pennsylvania, July 16, 2024$125,000 · 1 in hail · 22 events
- Damaging Wind in Oregon, July 16, 2024$160,000 · 56 kt wind · 1 event
- Damaging Winds in Virginia, July 16, 2024$76,000 · 56 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, July 16, 20241 injured · 1 in hail · 35 events
- Damaging Winds in Maryland, July 16, 2024$45,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201844, 1199751, 1199746, 1201843, 1201841, 1199770, 1201845, 1199771, 1199773, 1199772, 1199782.